Alert archive / Wyoming / High Wind Warnings in 2019
High Wind Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Oct 19, 2019, 9:25 PM MDT for Johnson County, Wyoming. It took effect at Oct 20, 2019, 6:00 AM MDT. It was in force for 10 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 19, 2019, 9:25 PM MDT (03:25 UTC)
- In effect from
- Oct 20, 2019, 6:00 AM MDT
- Expired
- Oct 20, 2019, 4:22 PM MDT
- In force
- 10 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 6:42 AM MDT | NON-TSTM WND GST 58 | 3 Nnw Buffalo, WY | |
| Oct 20, 8:11 AM MDT | NON-TSTM WND GST 74 | 3 Nnw Buffalo, WY | ASOS STATION KBYG BUFFALO AIRPORT. |
| Oct 20, 9:57 AM MDT | SNOW 3 | 14 Wnw Mayoworth, WY | BEAR TRAP MEADOW SNOTEL |
| Oct 20, 9:57 AM MDT | SNOW 3 | 17 W Buffalo, WY | CLOUD PEAK RESERVOIR SNOTEL |
| Oct 20, 9:58 AM MDT | HEAVY SNOW 6 | 27 Nw Buffalo, WY | LITTLE GOOSE SNOTEL |
| Oct 20, 2:17 PM MDT | SNOW 5 | 14 Wnw Mayoworth, WY | BEAR TRAP MEADOW SNOTEL |
| Oct 20, 2:19 PM MDT | HEAVY SNOW 11 | 17 W Buffalo, WY | CLOUD PEAK RESERVOIR SNOTEL |
| Oct 20, 2:20 PM MDT | HEAVY SNOW 9 | 27 Nw Buffalo, WY | LITTLE GOOSE SNOTEL |
| Oct 20, 2:21 PM MDT | HEAVY SNOW 8 | 16 W Buffalo, WY | SOLDIER PARK SNOTEL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519 WWUS75 KRIW 200325 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 925 PM MDT Sat Oct 19 2019 ...High wind warning in effect for Northern Johnson County for Sunday... .A vigorous autumn storm will track east southeast across northern and then eastern Wyoming through Sunday. This storm system will produce a tight pressure gradient resulting in strong winds across Northern Johnson County, including the city of Buffalo in northeast Wyoming on Sunday. WYZ010-201200- /O.UPG.KRIW.HW.A.0008.191020T0900Z-191020T2100Z/ /O.NEW.KRIW.HW.W.0009.191020T1200Z-191021T0000Z/ Northeast Johnson County- Including the city of Buffalo 925 PM MDT Sat Oct 19 2019 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT SUNDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 6 AM to 6 PM MDT Sunday. The High Wind Watch is no longer in effect. * WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph possible. * WHERE...Northern Johnson County County. * WHEN...From early Sunday morning through late Sunday afternoon. * Impacts...Mainly to transportation. Strong cross winds will enhance the blowover risk for lightweight and high profile vehicles especially along Interstate 90 and along the northern portion of Interstate 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
3 follow-up statements
115 WWUS75 KRIW 200905 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 305 AM MDT Sun Oct 20 2019 ...High Wind Warning in effect for Northern Johnson County Today... .A vigorous autumn storm will track east southeast across northern and then eastern Wyoming today. This storm system will produce a tight pressure gradient resulting in strong winds across Northern Johnson County, including the city of Buffalo in northeast Wyoming today. WYZ010-210000- /O.CON.KRIW.HW.W.0009.191020T1200Z-191021T0000Z/ Northeast Johnson County- Including the city of Buffalo 305 AM MDT Sun Oct 20 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph possible. * WHERE...Northern Johnson County. * WHEN...Through Sunday afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will enhance the blowover risk for lightweight and high profile vehicles, including camping trailers. This includes Interstate 90, and along the northern portion of Interstate 25. * ADDITIONAL DETAILS...2 to 4 inches of snow could also occur which will cause slick roads at times, and severely reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Team Riverton/21
916 WWUS75 KRIW 202053 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 253 PM MDT Sun Oct 20 2019 ...High Wind Warning in effect for Northern Johnson County Today... .A vigorous autumn storm will continue its track eastward over the Northern Plains this afternoon. This storm system will produce a tight pressure gradient, resulting in strong winds across Northern Johnson County, including the city of Buffalo in northeast Wyoming today. WYZ010-210000- /O.CON.KRIW.HW.W.0009.000000T0000Z-191021T0000Z/ Northeast Johnson County- Including the city of Buffalo 253 PM MDT Sun Oct 20 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts around 60 mph possible. A wind gust of 74 mph occurred at 811 AM at Buffalo Airport. * WHERE...Northern Johnson County. * WHEN...Through Sunday afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will enhance the blowover risk for lightweight and high profile vehicles, including camping trailers. This includes Interstate 90, and along the northern portion of Interstate 25. * ADDITIONAL DETAILS...2 to 4 inches of snow could also occur, which will cause slick roads at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
002 WWUS75 KRIW 202222 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 422 PM MDT Sun Oct 20 2019 WYZ010-202330- /O.CAN.KRIW.HW.W.0009.000000T0000Z-191021T0000Z/ Northeast Johnson County- Including the city of Buffalo 422 PM MDT Sun Oct 20 2019 ...HIGH WIND WARNING IS CANCELLED... The threat for high wind speeds and gusts has ended. Therefore the high wind warning has been cancelled. A northwest wind of 20 to 30 mph with some gusts to 40 mph will continue into the evening hours. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 19, 3:48 PM MDT, 5 hours 37 minutes earlier.
Area forecast discussion, Oct 19, 3:48 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Riverton WY 348 PM MDT Sat Oct 19 2019 .SHORT TERM...(This evening through Sunday) Issued at 148 PM MDT Sat Oct 19 2019 Trough approaching from the northwest has begun to drop snow across far western WY this afternoon, with snow reported from Yellowstone down through Jackson and Big Piney. The best lifting region around the bottom of the trough will be moving across western Wyoming during the next 6 to 12 hours, which will bring the best snow accumulation time for the western mountain ranges. Winter Storm Warnings and Winter Weather Advisories continue for the western ranges through tomorrow morning. Have added the Bighorn Range to a Winter Weather Advisory, as the northern and central portions may see 6 to 9 inches starting later tonight as the low starts to shift into eastern Wyoming and begins to deepen. As the low deepens, surface winds will begin to increase significantly, especially for Sweetwater County and northern Johnson County. Northern Johnson County may see northwest wind gusts of 40 to 50 mph during Sunday afternoon. This northwest flow across the state during the day Sunday will continue to produce light snow for the northwest corner of the state, with snows ending for central Wyoming during the afternoon. .LONG TERM...(Sunday night through Saturday) Issued at 307 PM MDT Sat Oct 19 2019 Isolated showers will linger on Monday, but overall most of the area will dry out and warm a few degrees. The exception to this will be areas in the northwest where favorable northwest flow will keep moisture and the chance for showers through Tuesday. Tuesday will be the warmest day of the week with central and southern basins in the 50s to near 60 degrees for a high. Winds will become gusty in prone locations both Monday and Tuesday afternoon with Tuesday the stronger of the two. Heading into Wednesday, the prevailing northwesterly flow turns more northerly as a new system drops down into the area accompanied by a cold front. This system will bring showers across the area giving the east side of the Divide a greater chance of precipitation than the current system moving through. Southwestern WY will have the lowest shot at seeing showers as their flow will remain westerly and drier the longest. The northern mountains will have the greatest chance of showers. As the cold front pushes through 700mb temperatures will drop to -8 to -12, possibly -14 C and surface temperatures to the teens to mid twenties Thursday morning. This will give even basins east of the Divide a shot of snow Wednesday into Thursday. Isolated showers will linger into Thursday, but dry conditions are expected by the end of the day as the system exits. Friday will be dry with morning temperatures similar to Thursday morning. Saturday, yet another system may begin to impact northern WY. This system may be similar in pattern/characteristics to the previous/Wednesday system, but there is too much uncertainty this far out. && .AVIATION...(For the 00Z TAFS through 00Z Monday) Issued at 345 PM MDT Sat Oct 19 2019 West of the Continental Divide: Precipitation will occur in western WY tonight. MVFR conditions will develop with areas of IFR conditions tonight. All precip should be done by sunrise Sunday, except for lingering SHSN at KJAC. Very gusty wind expected at KRKS during the day Sunday, with some gusts near 40kts. East of the Continental Divide: For the most part, VFR conditions will continue through the period. Still expecting gusty winds tonight in places through the night as the storm system sweeps through this area. Scattered shower activity may briefly bring down visibilities after midnight, due to light snow blowing around. Breezes continue on Sunday for most areas. && .FIRE WEATHER... Issued AT 328 PM MDT Sat Oct 19 2019 Snow across the west will continue through noon Sunday with the heaviest snow expected between now and around midnight tonight. Areas in the south and east of the Divide will have little or no accumulation. Gusty winds across southern WY will become more widespread as a cold front pushes across the area tonight. Behind the front northwest winds will be quite gusty and last through Sunday. Critical fire weather thresholds will not be met today as min RH values as expected have not dropped below the mid 20s. On Sunday, min RH values will for the most part be above 40 percent. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon MDT Sunday for WYZ001-002- 013>015-023-024. Winter Storm Warning until noon MDT Sunday for WYZ012. High Wind Watch from late tonight through Sunday afternoon for WYZ010. Winter Weather Advisory until noon MDT Sunday for WYZ027. Winter Weather Advisory from midnight tonight to 6 PM MDT Sunday for WYZ008-009. && SHORT TERM...Straub LONG TERM...Bourque AVIATION...Straub FIRE WEATHER...Straub
Hazardous weather outlook, Oct 19, 1:56 PM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 156 PM MDT Sat Oct 19 2019 WYZ001>020-022>030-201200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 156 PM MDT Sat Oct 19 2019 ...Winter Storm Warnings and Advisories for much of Western Wyoming through Noon Sunday... ...Winter Weather Advisory for the Big Horn Mountains late tonight through Sunday... ...High Wind Watch for Northern Johnson County Late Tonight and Sunday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Significant snow over much of western Wyoming especially this afternoon into tonight. Significant snowfall is also expected across the Big Horn Mountains late tonight. Some snow will impact eastern and southern areas tonight and Sunday, but snowfall amounts and coverage will be less. Strong west to northwest winds are expected tonight and Sunday with the strongest winds expected over southern Lincoln County, Sweetwater County and northern Johnson County. Please see winter weather and high wind statements for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday...The significant snow and the majority of the impacts will end by midday. However, significant snowfall will continue over the Big Horn Mountains throughout the day Sunday. Strong west to northwest wind expected across much of the area through the day Sunday, especially across Northern Johnson County through mid afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts as well as wind speeds of 50 mph or less. TEAM RIVERTON
In the hours before
Special weather statement, Oct 19, 5:07 PM MDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service Riverton WY 507 PM MDT Sat Oct 19 2019 WYZ012-013-023-024-027-200100- Teton and Gros Ventre Mountains-Jackson Hole-Star Valley- Salt River and Wyoming Ranges-South Lincoln County- Including the cities of Jackson, Afton, Alpine, Star Valley Ranch, Thayne, Kemmerer, and Cokeville 507 PM MDT Sat Oct 19 2019 ...Quick burst of snow... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Moderate to heavy band of snow with up to 2 inches of snow possible. * WHEN...Between 515 PM and 630 PM. * ADDITIONAL DETAILS...Visibility will be reduced to less than one mile in the snow band. Wind could gust to 25 mph. Travel may be hazardous while the snow band occurs. WYZ025-026-200100- Upper Green River Basin Foothills-Upper Green River Basin- Including the cities of Pinedale, La Barge, Big Piney, and Farson 507 PM MDT Sat Oct 19 2019 ...Quick burst of snow... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Moderate to heavy band of snow with up to 2 inches of snow possible. * WHEN...Between 600 PM and 700 PM. * WHERE...Green River Basin. * ADDITIONAL DETAILS...Visibility will be reduced to less than one mile in the snow band. Wind could gust to 25 mph. Travel may be hazardous while the snow band occurs.
Nearby
High Wind Warnings in Wyoming, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.